Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 298, NWS Des Moines, IA

September 2, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 4:27 AM CDT for 4 counties in Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 4:27 AM CDT (09:27 UTC)
Expired
Sep 2, 2011, 5:15 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:31 AM CDTHAIL 1.52 Sse Mallard, IATRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS53 KDMX 020927
SVRDMX
IAC091-109-147-151-021015-
/O.NEW.KDMX.SV.W.0298.110902T0927Z-110902T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 515 AM CDT

* AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTH OF EMMETSBURG...OR 23 MILES WEST OF
  ALGONA...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALGONA...RODMAN...WEST BEND...WHITTEMORE...OTTOSEN...BODE...ALGONA
  AIRPORT...LIVERMORE...LU VERNE...WESLEY AND RENWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4283 9397 4289 9475 4306 9476 4311 9397
TIME...MOT...LOC 0927Z 272DEG 40KT 4297 9463
WIND...HAIL 60MPH 1.50IN

$$
3 follow-up statements
059 
WWUS53 KDMX 020946
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT FRI SEP 2 2011

IAC151-020956-
/O.CAN.KDMX.SV.W.0298.000000T0000Z-110902T1015Z/
POCAHONTAS IA-
446 AM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POCAHONTAS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4310 9397 4283 9397 4287 9444 4291 9444
      4291 9447 4308 9445 4311 9398
TIME...MOT...LOC 0946Z 272DEG 40KT 4296 9434

$$

IAC091-109-147-021015-
/O.CON.KDMX.SV.W.0298.000000T0000Z-110902T1015Z/
PALO ALTO IA-KOSSUTH IA-HUMBOLDT IA-
446 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HUMBOLDT...SOUTHERN KOSSUTH AND EXTREME SOUTHEASTERN PALO ALTO
COUNTIES UNTIL 515 AM CDT...

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF ALGONA...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALGONA...BODE...ALGONA AIRPORT...LIVERMORE...LU VERNE AND WESLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4310 9397 4283 9397 4287 9444 4291 9444
      4291 9447 4308 9445 4311 9398
TIME...MOT...LOC 0946Z 272DEG 40KT 4296 9434
WIND...HAIL 60MPH 1.50IN

$$
741 
WWUS53 KDMX 021003
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CDT FRI SEP 2 2011

IAC147-021013-
/O.CAN.KDMX.SV.W.0298.000000T0000Z-110902T1015Z/
PALO ALTO IA-
503 AM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN PALO ALTO
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4310 9397 4283 9397 4285 9416 4309 9421
      4311 9398
TIME...MOT...LOC 1003Z 272DEG 40KT 4295 9408

$$

IAC091-109-021015-
/O.CON.KDMX.SV.W.0298.000000T0000Z-110902T1015Z/
KOSSUTH IA-HUMBOLDT IA-
503 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HUMBOLDT AND SOUTHEASTERN KOSSUTH COUNTIES UNTIL 515 AM CDT...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF ALGONA...MOVING
EAST AT 45 MPH AND WEAKENING SLOWLY.

LOCATIONS IMPACTED INCLUDE...
  WESLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4310 9397 4283 9397 4285 9416 4309 9421
      4311 9398
TIME...MOT...LOC 1003Z 272DEG 40KT 4295 9408
WIND...HAIL 60MPH <.75IN

$$
559 
WWUS53 KDMX 021013
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT FRI SEP 2 2011

IAC091-109-021022-
/O.EXP.KDMX.SV.W.0298.000000T0000Z-110902T1015Z/
KOSSUTH IA-HUMBOLDT IA-
513 AM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT AND
SOUTHEASTERN KOSSUTH COUNTIES WILL EXPIRE AT 515 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4310 9397 4283 9397 4285 9416 4309 9421
      4311 9398
TIME...MOT...LOC 1012Z 272DEG 40KT 4294 9394

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI SEP 2 2011

.SHORT TERM /TONIGHT/...
ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM
CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING
S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV
WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD
PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE
NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV
SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS
COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE
NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR
THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR
THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST
BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS
WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK
90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE
WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S
WITH CLOUDS HOLDING FIRM.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING
WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A
CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY
AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG
BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL
MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO
DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW
STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD
NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH.
PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT
AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT
HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY
FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE
REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT
FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH.

ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE
NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT
MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND
EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS
OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS
COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS
ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY
MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR
CWA.

ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY
NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT
WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY
AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE
DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW
ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO
MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY
LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS
PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE
PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE
SOMEWHAT COOL PARTICULARLY IN THE MORNING.

&&

.AVIATION...02/06Z
FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW
SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD
PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START
NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE  EAST
AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR
AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE
ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY
RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO
WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN
THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL
PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 11
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Sep 2, 4:05 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI SEP 2 2011

IAZ004>007-015>017-023>028-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH EARLY THIS
MORNING...MAINLY ALONG AND NORTH OF THE HIGHWAY 18 CORRIDOR. A FEW
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE FORECAST TO
DEVELOP BY THIS AFTERNOON AND AT INTERVALS THROUGH TONIGHT. THERE
WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS AS WELL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...ENDING IN THE LATE
AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-031100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS SOUTHERN AND
SOUTHEASTERN IOWA WHERE HEAT INDEX VALUES MAY APPROACH 100 FOR A
TIME LATE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM
THE NORTHWEST BY THIS AFTERNOON...PERSISTING AND INCREASING IN
COVERAGE TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...CLEARING OUT TO
THE SOUTHEAST BY AROUND MIDNIGHT SATURDAY NIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER MAINLY ON SATURDAY AFTERNOON AND EVENING
ACROSS THE SOUTHEASTERN HALF OF IOWA...WHERE LARGE HAIL AND
DAMAGING WIND WILL AGAIN BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:49 AM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto41 min
Sep 2, 5:33 AM CDTSevere Thunderstorm WarningDMXWorth27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.